Texas, 2009

High Wind in Texas, December 5 to 9, 2009

December 5 to 9, 2009 · NWS MAF · 2 events in 2 counties and zones

Strong west winds affected the Guadalupe Mountains as an upper level trough translated east through New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong west winds affected the Guadalupe Mountains as an upper level trough translated east through New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 4, 10:44 PM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Dec 4, 10:44 PM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1144 PM CST FRI DEC 4 2009

.DISCUSSION...

&&

.AVIATION...
CLEAR SKIES TONIGHT WITH VFR CONDITIONS THROUGH THE NEXT 24 HOURS.
HIGH CLOUDS WILL BE ON THE INCREASE DURING THE AFTERNOON. LIGHT
SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 10 TO 15KT SATURDAY
AFTERNOON BEFORE DECREASING AROUND SUNSET.

&&

PREV DISCUSSION... /ISSUED 319 PM CST FRI DEC 4 2009/

DISCUSSION...
THE UPPER LEVEL TROUGH THAT BROUGHT A ROUND OF SNOWFALL TO
SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS WILL CONTINUE TO MOVE
EAST TONIGHT...WHILE ANOTHER UPPER LEVEL TROUGH DEEPENS OVER THE
PACIFIC NORTHWEST. INCREASING WESTERLY FLOW OVER THE ROCKIES HAS
ALREADY INDUCED SURFACE PRESSURE FALLS OVER THE CENTRAL AND
SOUTHERN U.S. PLAINS. THESE PRESSURE FALLS ARE EXPECTED TO
CONTINUE...AND THIS COULD KEEP SURFACE WINDS FROM GOING CALM
ACROSS THE REGION TONIGHT. THIS WILL HAVE AN EFFECT ON
TEMPERATURES...BUT GIVEN THE COLD AIR IN PLACE...EXPECTED CLEARING
OF SKIES AND RESIDUAL SNOW COVER...PREFER TO GO NEAR OR BELOW THE
MET MOS GUIDANCE NUMBERS FOR TONIGHT/S LOW TEMPERATURES. THIS
TRANSLATES INTO WIDESPREAD TEENS AND TWENTIES FOR OVERNIGHT LOWS.
ANY MOISTURE IN PLACE WILL CERTAINLY FREEZE OVERNIGHT AND TRAVEL
CONDITIONS...ESPECIALLY ON BRIDGES...OVERPASSES AND ELEVATED
ROADWAYS...MAY BE IMPACTED.

SOUTH TO SOUTHWEST SURFACE WINDS WILL CONTINUE ON SATURDAY...WHICH
WILL BRING WARMING...BUT STILL BELOW NORMAL...TEMPERATURES. THE
COLD AIR IN THE LOW-LEVELS SHOULD BE ERODED BY SATURDAY...WITH
TEMPERATURES AT LEAST GETTING CLOSE TO NORMAL. MEANWHILE...ANOTHER
ARCTIC COLD FRONT WILL MOVE INTO THE PANHANDLE ON SUNDAY. WINDY
CONDITIONS COULD DEVELOP OVER THE GUADALUPE MOUNTAINS ON SUNDAY IN
ADVANCE OF THIS COLD FRONT. WE DO EXPECT THE COLD FRONT TO MOVE
INTO WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY NIGHT. WE HAVE
LOWERED TEMPERATURES IN RESPONSE AND LATER SHIFTS MAY NEED TO
ADJUST EVEN LOWER PENDING LATER MODEL DATA. FOR NOW...IT APPEARS
THE ARCTIC AIR WILL NOT HANG AROUND LONG AS A DEEP TROUGH DEVELOPS
OVER THE WESTERN U.S. THE MID-LEVEL WIND SPEEDS WITH THIS TROUGH
APPEAR VERY STOUT...WITH WIDESPREAD 60KT TO LOCAL 80KT OVER THE
GUADALUPE MOUNTAINS. WE HAVE INCREASED WINDS FOR ALL AREAS AND IF
LATER MODEL DATA REMAINS CONSISTENT...HIGH WINDS WILL BE A
CONCERN. AS THE UPPER LEVEL TROUGH AXIS MOVES EAST OF THE REGION
TUESDAY...WE EXPECT ANOTHER COLD FRONT TO MOVE INTO THE AREA. WE
PREFER THE ECMWF IN HANDLING THIS FRONT AS THE GFS APPEARS TOO
WEAK. WESTERLY FLOW ALOFT REMAINS IN PLACE THROUGH THE REMAINDER
OF THE CURRENT FORECAST PERIOD. TEMPERATURES WILL WARM...BUT THE
LATEST MEX GUIDANCE SEEMS TOO WARM.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Dec 4, 12:54 PM MST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CST FRI DEC 4 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
154 PM CST FRI DEC 4 2009 /1254 PM MST FRI DEC 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ROADS WILL BECOME SLICK AGAIN TONIGHT...ESPECIALLY SECONDARY ROADS...
AS RESIDUAL WATER ON ROADWAYS REFREEZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS MONDAY
NIGHT.

ON TUESDAY WINDY CONDITIONS WILL BE POSSIBLE ACROSS MUCH OF THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 5, 3:00 AM MST to December 6, 1:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
December 8, 9:30 AM CST to December 9, 1:55 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
State Official

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205866, 205867.